Georgia, 2016

Damaging Winds in Georgia, July 15, 2016

July 15, 2016 · NWS CHS · 5 events in 2 counties and zones

Scattered thunderstorms developed in the evening hours across south Georgia and pushed into the southeast Georgia region. A few of these storms became severe and produced damaging wind gusts.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Scattered thunderstorms developed in the evening hours across south Georgia and pushed into the southeast Georgia region. A few of these storms became severe and produced damaging wind gusts.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 15, 5:08 PM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jul 15, 5:08 PM EST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
608 PM EDT FRI JUL 15 2016

.SYNOPSIS...
Through next week, Atlantic high pressure will extend west over
the region, and a trough of low pressure will linger inland.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
Early Friday evening: Adjusted pops to account for expected trends
over the next couple of hours. While thunderstorms over the CHS
Tri-County region should wane and shift S/SW, expect additional
scattered/numerous thunderstorms to cross the Altamaha River and
spread into SE GA especially south of I-16. The threat for
isolated damaging wind gusts, locally heavy rain and frequent
lightning will persist into the evening.

Tonight: Ongoing convective activity is expected to diminish later
this evening and become confined mainly inland closer to the
Midlands. Residual outflow boundaries in this area could continue
to kick off at least isolated shallow convection beyond sunset.
Thereafter, the focus then turns to what appears to be mainly
speed convergence within the enhanced gradient between the inland
trough and the high over the Atlantic. Models all show varying
degrees of showers and storms getting started after midnight,
though most of the activity looks to be focused over the coastal
waters and along the coast. Have kept POP's in this area in the 20
percent chance range for now, and higher values may eventually be
needed based on evening model runs. Otherwise, expect a warm and
muggy night with lows in the upper 70s in most areas.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY/...
Typically strong instability will support showers/thunderstorms
through this period, with the best coverage across northern/western
counties during the early afternoon through late afternoon/early
evening hours. Showers/thunderstorms could also develop over coastal
counties/adjacent coastal waters during the late night/early morning
hours.

A few afternoon/evening thunderstorms could briefly become
severe with damaging wet microbursts, while PWAT values around 2
inches could support locally excessive rainfall especially where
thunderstorms move slowly/erratically or redevelop/train over the
same areas. Daily differences will be subtle and will be addressed
within the following paragraphs.

Saturday: A weak upper trough and associated enhanced moisture as
depicted by 850-500 mean relative humidity progs will push into
areas north of I-16. Meanwhile, on the periphery of the upper trough
SW 850-500 mb winds 10-20 knots should support relatively
progressive multicell thunderstorms with an isolated damaging wind
threat but a limited potential for excessive rainfall. Thus, raised
pops into the low-end likely category across inland counties
Saturday afternoon.

Sunday: The weak upper trough and enhanced moisture featuring PWAT
values around 2 inches should persist. Weaker low/mid level winds as
compared with Saturday will support a complex mesoscale boundary
environment which will promote slower, more erratic thunderstorm
propagation marked by brief pulse severe thunderstorms and a greater
chance for locally excessive rainfall. Capped max pops around 50
percent north of I-16 Sunday afternoon, but locally greater pops
could eventually be required.

Monday: Guidance suggests a subtle trend toward upper ridging, so
coverage of afternoon/evening showers/thunderstorms could be
somewhat reduced as compared with Saturday/Sunday. Thus, capped
maximum pm pops in the 30-40 percent range. Once again, a weak
steering environment will translate to complex mesoscale boundaries
including the sea breeze and thunderstorm outflow which will
support erratic thunderstorm movement, brief episodes of pulse severe
thunderstorms with damaging wet microbursts and locally excessive
rainfall.

Through this period, guidance depicts sufficient convection over
coastal counties/adjacent coastal waters to justify at least slight
chance/chance pops during the late night/early morning hours.
However, model signals remain mixed with respect to the potential
for more significant convection/locally heavy rainfall during any
nocturnal convection episodes. Will continue to assess.

Otherwise, expect high temps in the lower to mid 90s except
mid/upper 80s on the beaches and lows mid/upper 70s inland and
lower 80s on the beaches through the period. daily heat index values
will peak over 100F but should remain below 110F, so Heat Advisories
are not expected. As always, temperatures will quickly fall into
the 70s where afternoon/evening thunderstorms occur.

&&

.LONG TERM /MONDAY NIGHT THROUGH FRIDAY/...
Atlantic high pressure will extend westward over the southeast U.S.
while a trough persists inland. This will lead to a continuation of
mid-July weather with diurnal convection. The models are in good
agreement breaking/weakening the mid/upper level ridge over the
southeast in half as a trough develops to our north. This should
result in temperatures closer to normal, but little change from
the typical day to day chances for diurnal convection.

&&

.AVIATION /22Z FRIDAY THROUGH WEDNESDAY/...
Thunderstorms will shift south of KCHS but could move into the
KSAV vicinity from the south this evening. Once storms diminish
late this evening the rest of the 18Z TAF period is expected to
be VFR.

Extended Aviation Outlook: Mainly VFR outside showers/thunderstorms.

&&

.MARINE...
Tonight: Basically a persistence forecast for the local waters as
the set up remains the same. The waters will continue to be caught
between the inland trough and high pressure to the east. This will
drive a moderate south to southwest flow, with some enhancement
within a nocturnal surge. Winds are expected to top out in the 15-20
knot range, highest across the South Carolina waters. Seas will
range 2-4 feet.

Saturday through Wednesday: No significant changes from recent
conditions are expected through this period. S/SW winds will be
enhanced by the diurnal sea breeze and will surge for several hours
each night. Capped maximum winds at 20 knots through the period.
Seas of 2-4 feet will prevail, highest beyond 20 nm. Thunderstorms
will create locally hazardous conditions.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...None.

&&

SYNOPSIS...
NEAR TERM...BSH/SPR
SHORT TERM...SPR
LONG TERM...MS
AVIATION...BSH/SPR
MARINE...BSH/SPR
Hazardous weather outlook, Jul 15, 2:47 AM EST, 15 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
347 AM EDT FRI JUL 15 2016

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>052-161345-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-JENKINS-SCREVEN-CANDLER-BULLOCH-EFFINGHAM-TATTNALL-EVANS-
INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-COASTAL CHATHAM-LONG-
INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-INLAND BERKELEY-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
TIDAL BERKELEY-
347 AM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ASSISTANCE IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jul 15, 3:45 PM EST, 2 hours 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
445 PM EDT FRI JUL 15 2016

SCZ044-045-052-152130-
DORCHESTER SC-INLAND BERKELEY SC-TIDAL BERKELEY SC-
445 PM EDT FRI JUL 15 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF DORCHESTER AND
BERKELEY COUNTIES UNTIL 530 PM EDT...

AT 444 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER SANGAREE...OR OVER SUMMERVILLE. THIS STORM
WAS NEARLY STATIONARY.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO NICKEL SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE... NORTH
CHARLESTON...SUMMERVILLE...GOOSE CREEK...HANAHAN...SLANDS BRIDGE...
GIVHANS FERRY STATE PARK...LADSON AND RIDGEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS AS WELL AS LOCAL CABLE TV OUTLETS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3319 7970 3297 7994 3295 8004 3300 8005
      3299 8010 3300 8010 3302 8016 3301 8018
      3299 8015 3300 8013 3298 8011 3298 8013
      3293 8009 3286 8037 3297 8042 3304 8039
      3307 8049
TIME...MOT...LOC 2044Z 176DEG 4KT 3305 8016
Local storm report, Jul 15, 4:20 PM EST, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
520 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0513 PM     HAIL             2 ESE KNIGHTSVILLE      33.00N  80.21W
07/15/2016  E0.88 INCH       DORCHESTER         SC   NWS EMPLOYEE

            NWS EMPLOYEE REPORTED NICKEL SIZED HAIL ALONG U.S.
            ROUTE 17A.

&&

EVENT NUMBER CHS1600604

SPR
Local storm report, Jul 15, 4:42 PM EST, 1 hour 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
542 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0456 PM     TSTM WND DMG     6 SSW MONCKS CORNER     33.12N  80.07W
07/15/2016                   BERKELEY           SC   911 CALL CENTER

            THE BERKELEY COUNTY WARNING POINT REPORTED A TREE DOWN
            ALONG SOUTH LIVE OAK DRIVE.

&&

EVENT NUMBER CHS1600605

DPB
Local storm report, Jul 15, 4:55 PM EST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
555 PM EDT FRI JUL 15 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TSTM WND DMG     2 SSW SUMMERVILLE       32.99N  80.19W
07/15/2016                   DORCHESTER         SC   911 CALL CENTER

            THE DORCHESTER COUNTY WARNING POINT REPORTED A POWER
            LINE DOWN ALONG MIKEL ROAD.

&&

EVENT NUMBER CHS1600606

DPB
Special weather statement, Jul 15, 5:34 PM EST, 59 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
634 PM EDT FRI JUL 15 2016

SCZ043-044-050-152300-
DORCHESTER SC-INLAND COLLETON SC-CHARLESTON SC-
634 PM EDT FRI JUL 15 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF CHARLESTON...
DORCHESTER AND COLLETON COUNTIES UNTIL 700 PM EDT...

AT 631 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DELEMAR CROSSROADS...OR 11 MILES SOUTHWEST
OF SLANDS BRIDGE...MOVING WEST AT 5 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
RAVENEL...COTTAGEVILLE...ASHEPOO...JACKSONBORO AND DELEMAR
CROSSROADS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3292 8032 3279 8023 3272 8056 3299 8053
TIME...MOT...LOC 2231Z 094DEG 6KT 3284 8038
Special weather statement, Jul 15, 6:06 PM EST, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
706 PM EDT FRI JUL 15 2016

GAZ100-114>116-137-138-152345-
BULLOCH GA-TATTNALL GA-LONG GA-EVANS GA-INLAND LIBERTY GA-
INLAND BRYAN GA-
706 PM EDT FRI JUL 15 2016

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF BULLOCH...EVANS...
LIBERTY...LONG...TATTNALL AND BRYAN COUNTIES UNTIL 745 PM EDT...

AT 706 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES NORTHWEST OF FORT STEWART...MOVING
NORTHEAST AT 15 MPH.

  HAZARD...STRONG WINDS 45 TO 55 MPH AND UP TO PENNY SIZED HAIL.

  IMPACT...EXPECT MINOR DAMAGE TO TREE LIMBS AND BLOWING AROUND OF
           LIGHT...UNSECURED OBJECTS. MINOR HAIL DAMAGE TO PLANTS...
           TREES AND CROPS IS POSSIBLE. DAMAGE TO WINDSHIELDS IS
           UNLIKELY.

SOME LOCATIONS IN THE PATH OF THIS STORM INCLUDE...
HINESVILLE...PEMBROKE...BAY...FORT
STEWART...LANIER...WALTHOURVILLE... GLENNVILLE AND FLEMINGTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM AND MAY LEAD TO
FLOODING OF LOW LYING AND POOR DRAINAGE AREAS. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

EXCESSIVE CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

REPORT DAMAGE DIRECTLY TO THE CHARLESTON NATIONAL WEATHER SERVICE AT
1-888-383-2024 WHEN IT IS SAFE TO DO SO. YOU CAN ALSO EMAIL YOUR
REPORT TO NWS.CHARLESTONSC@NOAA.GOV.

&&

LAT...LON 3176 8164 3192 8205 3226 8176 3223 8146
      3204 8139
TIME...MOT...LOC 2306Z 218DEG 13KT 3198 8170

The radar

The Charleston,SC radar (KCLX), 82 km away, was scanning. The volume nearest the first event began at 23:33 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Bulloch

When
July 15, 6:33 PM EST to 6:34 PM EST
Where
Bulloch County, 3.12 mi NW of Nevils
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.300, -81.810

Bulloch County dispatch reported a tree down near the intersection of Jim Waters Road and Aden Lanier Road.

Thunderstorm Wind, Bulloch

When
July 15, 7:00 PM EST to 7:01 PM EST
Where
Bulloch County, 0.58 mi W of Statesboro
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.450, -81.790

Bulloch County dispatch reported a tree down on Johnson Street.

Thunderstorm Wind, Screven

When
July 15, 7:02 PM EST to 7:03 PM EST
Where
Screven County, 1.35 mi ENE of Dover
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.590, -81.700

Screven County dispatch reported a tree down near the intersection of Statesboro Highway and Highway 17.

Thunderstorm Wind, Screven

When
July 15, 7:04 PM EST to 7:05 PM EST
Where
Screven County, 3.56 mi E of Dover
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.570, -81.660

Screven County dispatch reported a tree down near the intersection of Dorsey Clark Road and Highway 17.

Thunderstorm Wind, Screven

When
July 15, 7:15 PM EST to 7:16 PM EST
Where
Screven County, 2.15 mi NNE of Oliver
Measured
50 kt (58 mph) estimated gust
Reported by
911 Call Center
Coordinates
32.550, -81.520

Screven County dispatch reported a tree down near Oliver Landing.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2016Every state in 2016This day in weather historyWarnings in Georgia, July 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 652353, 652354, 652356, 652358, 652359.